Caffeine poisoning and lactate rise: an overlooked toxic effect?
Article first published online: 20 MAY 2008
© 2008 The Authors. Journal compilation © 2008 The Acta Anaesthesiologica Scandinavica Foundation
Acta Anaesthesiologica Scandinavica
Volume 52, Issue 7, pages 1012–1014, August 2008
How to Cite
SCHMIDT, A. and KARLSON-STIBER, C. (2008), Caffeine poisoning and lactate rise: an overlooked toxic effect?. Acta Anaesthesiologica Scandinavica, 52: 1012–1014. doi: 10.1111/j.1399-6576.2008.01680.x
- Issue published online: 9 JUL 2008
- Article first published online: 20 MAY 2008
- Accepted for publication 8 March 2008
Severe caffeine poisoning is rare but associated with a high mortality. The symptoms are mainly attributable to hyperadrenergic stimulation, are relatively well known and described in the literature. Transient rises in plasma lactate levels may occur but are, however, less well described. We present a case of serious caffeine poisoning with a concomitant rise in lactate treated with a non-selective β-blocker and discuss briefly the symptomatology, the management of caffeine poisoning and the association between lactate and metabolic acidosis.